Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Albuquerque, NM

July 10, 2004Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 10, 2004, 7:51 PM MDT for Quay County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 7:51 PM MDT (01:51 UTC)
Expired
Jul 10, 2004, 8:20 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 110151
SVRABQ
NMC037-110215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 820 PM MDT

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL QUAY COUNTY...OR ABOUT 11
  MILES WEST OF NARA VISA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHEASTERN QUAY COUNTY 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3571 10336 3551 10328 3573 10301 3574 10336
$$

CHJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 10 2004

.DISCUSSION...
WATER VAPOR LOOP STILL INDICATING PLENTY OF MID/UPPER LEVEL MOISTURE
OVER THE STATE. HOWEVER LAST FEW IMAGES SHOW A DRIER PUNCH TRYING TO
MOVE INTO SW NM AS WELL AS THE FOUR CORNERS REGION...POSSIBLY
HAMPERING CONVECTION IN THESE AREAS. ANOTHER REPEAT PERFORMANCE OF
STORMS HAVE DEVELOPED OVER THE WEST CENTRAL/SW MOUNTAINS...AND
ALONG/E OF THE CENTRAL MTN CHAIN. PRECIPITABLE WATER APPROXIMATELY
ONE INCH ON KABQ 12Z SOUNDING WITH FORECASTED 1.25 TO 1.50 INCHES IN
E/SE NM. HAVE INCREASED POPS EVERYWHERE EXCEPT THE NW QUADRANT. WENT
LIKELY FOR THE EARLY EVENING OVER A PORTION OF THE ERN PLAINS. WITH
UPPER LEVEL RIDGE AXIS PERSISTING OVER THE ERN THIRD OF THE STATE...
EXPECT STEERING FLOW TO REMAIN WEAK. WITH RECENT RAINS OVER THIS
SAME AREA...CAN NOT RULE OUT MINOR FLASH FLOODING ONCE AGAIN TODAY.
WILL HOLD OFF ON ISSUING HEADLINES AT THIS TIME AS FLOODING CONCERNS
SHOULD BE REMOTE IN NATURE. ISOLATED SEVERE WEATHER A POSSIBILITY
OVER THE HIGH PLAINS AS WELL.

TROPICAL WAVE/INVERTED TROUGH OVER WESTERN GULF WILL CONTINUE TO
UNDERCUT RIDGE AND MOVE INTO W TX. RIDGE SHIFTS TO THE N ON MON...
DISPLACING THE MOISTURE AXIS TO WRN HALF OF CWA. THIS WILL ALLOW
HIGHEST THREAT FOR STORMS TO BE CONFINED W OF THE HIGH PLAINS OF NM
AS EASTERLY FLOW BRINGS WEAK IMPULSES UNDER THE UPPER HIGH. INHERITED
GRIDS PAINTED THIS PICTURE VERY WELL...WITH ONLY MINOR TWEAKS MADE.

SLIGHT PATTERN CHANGE EXPECTED FOR THE LATTER HALF OF THE WORK WEEK
AS ENERGY RIDES THE NRN EDGE OF THE UPPER RIDGE. THIS WILL SHOVE THE
HIGH SOUTHWARD...PROVIDING NW FLOW OVER THE NE ZONES. WITH BACK DOOR
COLD FRONT FORECAST TO STALL OUT NEAR NM/CO BORDER COMBINED WITH NW
FLOW ALOFT...EXPECT PRECIP A POSSIBILITY IN THIS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/092 060/093 059 46222
GALLUP.................... 052/086 052/089 054 46333
GRANTS.................... 054/087 054/089 055 46333
GLENWOOD.................. 064/092 064/092 066 46333
CHAMA..................... 047/083 047/085 048 46333
LOS ALAMOS................ 055/085 055/087 055 46323
RED RIVER................. 043/079 043/078 045 46333
TAOS...................... 050/087 050/088 051 46323
SANTA FE.................. 056/087 056/088 056 46323
SANTA FE AIRPORT.......... 059/089 058/090 058 46323
ESPANOLA.................. 059/092 059/091 058 46323
ALBUQUERQUE HEIGHTS....... 068/091 066/093 068 46323
ALBUQUERQUE VALLEY........ 067/092 064/096 068 46323
ALBUQUERQUE FOOTHILLS..... 068/088 064/090 065 46323
ALBUQUERQUE WEST MESA..... 068/090 065/095 066 46323
SOCORRO................... 065/092 064/095 065 46333
SANDIA PARK/CEDAR CREST... 059/087 058/087 058 46323
MORIARTY/ESTANCIA......... 055/088 055/090 058 46423
CARRIZOZO................. 063/091 065/091 063 46332
RUIDOSO................... 060/082 058/082 059 46333
RATON..................... 054/089 055/091 054 46323
LAS VEGAS................. 054/087 055/088 054 46423
ROY....................... 058/090 058/091 060 46523
CLAYTON................... 062/091 063/092 064 46522
SANTA ROSA................ 062/094 062/094 064 46622
TUCUMCARI................. 066/095 066/095 066 46622
FORT SUMNER............... 065/094 065/095 065 46622
CLOVIS.................... 064/093 064/094 065 46522
PORTALES.................. 065/094 065/095 066 46422
ROSWELL................... 068/095 066/095 068 46422
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Jul 10, 6:00 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 10 2004

NMZ001>021-026-111200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
527 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER ONE OR TWO
STORMS ACROSS THE EASTERN PLAINS COULD NEAR OR BECOME SEVERE THIS
AFTERNOON AND EVENING. MAIN THREAT WILL BE HAIL AND GUSTY WINDS ALONG
WITH HEAVY RAIN. CENTRAL AND WESTERN AREAS COULD SEE A FEW HEAVY RAIN
PRODUCERS WHICH COULD CAUSE LOCALIZED RISES IN ARROYOS AND SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

A CONTINUED INFLUX OF MOISTURE WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP EACH AFTERNOON. AN INCREASE MOISTURE CONTENT WITHIN THE
ATMOSPHERE MAY GIVE RISE TO HEAVY RAIN PRODUCERS. MOST FAVORED AREAS
WILL BE FROM THE CENTRAL MOUNTAINS WEST TO THE ARIZONA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GB

In the hours before

Local storm report, Jul 10, 6:25 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLASH FLOOD      ROY                     35.95N 104.20W
07/10/2004                   HARDING            NM   CO-OP OBSERVER

            FLOODING ON ROAD.

&&

MAF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM MDTSevere Thunderstorm WarningABQSan Miguel40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.